Prilocaine-induced methemoglobinemia is a rarely seen condition. In this paper, a case is presented with methemoglobinemia developed secondary to prilocaine use in a liposuction procedure, and the importance of this rarely seen condition is emphasized. A 20-year-old female patient presented with complaints of prostration, lassitude, shivering, shortness of breath, and cyanosis. It was learned that the patient underwent nearly 1000 mg prilocaine infiltration 8 hours priorly during a liposuction procedure. At admission, her blood pressure (130/80 mmHg), pulse rate (140 bpm), body temperature (36°C), and respiratory rate (40/min) were recorded. The patient had marked acrocyanosis. The arterial blood gas methemoglobin level was measured as 40%. The patient received oxygen therapy with a mask and was administered vitamin C in normal saline (500 mg tid), N-acetylcysteine (300 mg tid), and 50 mg 10% methylene blue in the intensive care unit of the internal medicine department. Methemoglobin level dropped down to 2% after her treatment with methylene blue and she was clinically cured and discharged 2 days later. Emergency service physicians should remember to consider methemoglobinemia when making a differential diagnosis between dyspnea and cyanosis developing after prilocaine infiltration performed for liposuctions in the adult age group.
No takes yet. Share an insight, caveat, or question.
Yıldırım et al. (2015) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: